Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Hastings, NE

April 23, 2008Osborne County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 23, 2008, 3:12 PM CDT for Osborne County, Smith County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2008, 3:12 PM CDT (20:12 UTC)
Expired
Apr 23, 2008, 3:45 PM CDT
In force
33 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:21 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 23, 12:21 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1221 PM CDT WED APR 23 2008

.AVIATION...18Z TAF. CLOUDS ALREADY SPREADING INTO THE KGRI
TERMINAL AREA. SOUTH WINDS WILL ALLOW FOR ADDITIONAL LOW LEVEL
MOISTURE TO STREAM INTO THE AREA AND THEREFORE LOWER MVFR CEILINGS
WILL SPREAD INTO THE AREA LATER TONIGHT. THERE IS A SMALL CHANCE
FOR SOME THUNDERSTORMS IN THE VICINITY BUT DO NOT REALLY EXPECT
THERE TO BE A LARGE CHANCE SO HAVE SOME THUNDERSTORMS IN THE
VICINITY AND EXPECT THAT WILL COVER IT FOR THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT WED APR 23 2008/

DISCUSSION...FOCUS REMAINS ON CONVECTION THE NEXT COUPLE OF DAYS.
THE SURFACE RIDGE AXIS HAS SHIFTED EAST OF OUR REGION AND WINDS IN
THE RETURN FLOW ARE GRADUALLY COMING AROUND TO THE SOUTH AND
SOUTHEAST. THE GOOD MOISTURE IS STILL TO OUR SOUTH ACROSS OKLAHOMA
ATTM AND WILL BE A BIT SLOWER TO WORK ITS WAY NORTHWARD THIS
MORNING...BUT NONETHELESS WILL STILL INCREASE THROUGHOUT THE DAY.
THE SOUTHWESTERLY FLOW ALOFT ENHANCES DURING THE DAY AND SHORTWAVE
ENERGY LIFTS NORTHEAST FROM THE SOUTHERN PLAINS. WITH THE INCREASE
IN MOISTURE AND HEATING DURING THE DAY...INSTABILITY ALSO
INCREASES WITH MODEL PROGGED MOST UNSTABLE CAPES EXPECTED IN
EXCESS OF 1000 J/KG AND LITTLE CAPPING. THE TRAJECTORY OF THE
SUBTROPICAL MOISTURE CONNECTION AND LIFT WITH THE SHORTWAVE ENERGY
EJECTING FROM THE SOUTHERN PLAINS GIVES OUR KANSAS COUNTIES AND
SOUTHEAST NEBRASKA COUNTIES THE BEST CHANCES FOR CONVECTION
INITIALLY. A SECONDARY AREA FOR CONVECTION WILL BE FOCUSED ACROSS
THE HIGH PLAINS IN CONVERGENCE ALONG THE DRY LINE...WITH THE
DEEPENING TROUGH THIS AFTN IN ADVANCE OF ANOTHER MID LEVEL TROUGH
EMERGING FROM THE NORTHERN ROCKIES. IN THIS SETUP...MUCH OF OUR
CWA WILL BE IN BETWEEN THE MAIN CONVECTIVE ACTIVITY...BUT WILL
STILL HAVE SOME CHC FOR PCPN. HAVE ATTEMPTED TO REORIENT PCPN
CHANCES TODAY. OUR WESTERN COUNTIES ARE IN THE BUFFER OF THE DAY1
SLIGHT RISK...AND ALTHOUGH STRONGEST ACTIVITY MAY BE AROUND
US...CANNOT RULE OUT A FEW STRONG STORMS AND WILL CONTINUE TO
MENTION IN THE HWO.

TEMPERATURES WILL WARM THIS MORNING PRIOR TO THE THICKENING CLOUD
COVER BY AFTERNOON...WITH OVERALL 70S EXPECTED FOR HIGHS.  THE
LOWLEVEL JET REMAINS STRONG TONIGHT AND CONVECTION WILL LIFT OFF TO
THE NORTHEAST.

THURSDAY STILL REMAINS MORE INTERESTING FOR CONVECTION AND SEVERE
WEATHER.  AFTER A LULL IN THE MORNING...CHANCES FOR THUNDERSTORMS
INCREASE DURING THE AFTERNOON.  THE THETA-E AXIS EXTENDS ACROSS
EASTERN KANSAS THROUGH PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
NEBRASKA.  THE SURFACE LOW DEEPENS IN WESTERN KANSAS...THE MID LEVEL
TROUGH PUSHES INTO THE DAKOTAS WITH THE COLD FRONTAL BOUNDARY
ORIENTED FROM SOUTHWEST TO NORTHEAST NEBRASKA...AND THE DRY LINE
SITUATED ACROSS WESTERN KANSAS.  CONVECTION SHOULD INITIATE ALONG
THE FRONTAL ZONE AND ALSO FARTHER EAST INTO SOUTHEAST NEB/NORTHEAST
KANSAS ON THE NOSE OF THE LOWLEVEL JET.  MAIN AREA OF CONCERN WILL
BE THE FRONTAL ZONE AND THE WESTERN CONVECTION EVOLVING INTO AN MCS
AND ROLLING EASTWARD THROUGH OUR CWA IN A PRIMARILY NOCTURNAL
EVENT.  INSTABILITY AND SHEAR PROFILES ARE GREATER THURSDAY/THURSDAY
NIGHT LENDING TOWARD BETTER CHANCES FOR SEVERE WEATHER WITH LARGE
HAIL/DAMAGING WINDS THE PRIMARY HAZARDS.

THE COLD FRONT SWEEPS THROUGH THURSDAY NIGHT AND THE MCS SHOULD
DEPART BY AROUND DAYBREAK FRIDAY.  DRY...COOLER AIR ADVECTS SOUTHEAST
BEHIND THE FRONT AND TEMPERATURES WILL COOL BACK TO SEASONAL
NORMS...OR JUST A TAD BELOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 23, 10:05 AM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1005 AM CDT WED APR 23 2008

NEZ039>041-046>049-060>064-072>077-082>087-241200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1005 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

CHANCES FOR THUNDERSTORMS WILL INCREASE INTO THIS AFTERNOON AND
CONTINUE TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WHICH
MAY PRODUCE DIME SIZE HAIL AND 50 MPH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR
SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES
THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL
UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1005 AM CDT WED APR 23 2008

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

CHANCES FOR THUNDERSTORMS WILL INCREASE INTO EARLY THIS
AFTERNOON ACROSS THE OUTLOOK AREA. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE PRIMARY HAZARDS BEING HAIL UP TO THE SIZE
OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR
SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES
THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL
UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 23, 3:06 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT WED APR 23 2008

KSZ006-018-232030-
OSBORNE-SMITH-
306 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SOUTH CENTRAL SMITH COUNTY IN NORTH CENTRAL KANSAS

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALTON...OR 33 MILES SOUTHEAST OF
PHILLIPSBURG...AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GAYLORD BY 325 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:11 PM CDTSevere Thunderstorm WarningGIDWebster34 min
Apr 23, 5:25 PM CDTSevere Thunderstorm WarningGIDDawson16 min
Apr 23, 3:33 PM CDTSevere Thunderstorm WarningGIDJewell, Smith27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.